Lighter fluid poisoning
Lighter fluid is a flammable liquid found in cigarette lighters and other types of lighters. Lighter fluid poisoning occurs when someone swallows this substance.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The harmful substances in lighter fluids are called hydrocarbons. They include:
Various lighter fluids contain these substances.
Below are symptoms of lighter fluid poisoning in different parts of the body.
EYES, EARS, NOSE, AND THROAT
- Loss of vision
- Severe pain in the throat
- Severe pain or burning in the nose, eyes, ears, lips, or tongue
KIDNEYS AND BLADDER
- Decreased urine output
STOMACH AND INTESTINES
HEART AND BLOOD
- Low blood pressure that develops rapidly
LUNGS AND AIRWAYS
- Breathing difficulty
- Throat swelling (may also cause breathing difficulty)
- Coma (decreased level of consciousness and lack of responsiveness)
- Easily excited
- Extreme sleepiness
- Inability to sleep
- Lack of desire to do anything
- Uncoordinated movements
- Holes in the skin or tissues under the skin
Get medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
If the lighter fluid is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the person swallowed the lighter fluid, give them water or milk right away, if a provider tells you to do so. Do NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness.
If the person breathed in fumes of the lighter fluid, move them to fresh air right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and ingredients, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
- EKG (electrocardiogram), or heart tracing
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids through the vein (by IV)
- Medicine to treat symptoms
- Surgery to remove burned skin
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Washing of the skin (irrigation), perhaps every few hours for several days
How well someone does depends on how severe their poisoning is and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
Damage can continue to occur for several weeks after swallowing lighter fluid.
Gummin DD. Hydrocarbons. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 152.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.